Alert archive / Washington / High Surf Warnings in 2006

High Surf Warning 3, NWS Seattle, WA

December 21, 2006

NWS Seattle, WA issued this high surf warning at Dec 21, 2006, 2:28 AM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2006, 2:28 AM PST (10:28 UTC)
Expired
Dec 21, 2006, 10:00 PM PST
In force
20 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KSEW 211028
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
228 AM PST THU DEC 21 2006

WAZ516-517-211830-
/O.UPG.KSEW.SU.Y.0013.000000T0000Z-061222T0600Z/
/O.NEW.KSEW.SU.W.0003.061221T1028Z-061222T0600Z/
NORTH COAST-CENTRAL COAST-
228 AM PST THU DEC 21 2006

...HIGH SURF WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS UPGRADED THE HIGH SURF
ADVISORY TO A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 10 PM
PST THIS EVENING.

WEST SWELLS THAT FORMED TO THE SOUTH OF A DEEP LOW PRESSURE SYSTEM
MOVING INTO THE QUEEN CHARLOTTE ISLANDS THIS MORNING WILL SPREAD
ONSHORE EARLY THIS MORNING. HEAVY SWELLS OF 26 FEET ARE EXPECTED
TODAY AND WILL CONTINUE THROUGH THE EVENING HOURS TONIGHT.

IT IS DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS DURING HIGH
SURF CONDITIONS. WAVES CAN SUDDENLY SWEEP ACROSS LOW LYING AREAS
AND CATCH PEOPLE OFF GUARD. LOGS AND OTHER DEBRIS THROWN ABOUT BY
THE WAVES CAN ALSO CAUSE SERIOUS INJURY.

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNING AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

$$

ALBRECHT
WEATHER.GOV/SEATTLE
1 follow-up statement
000 
WHUS46 KSEW 211746
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
946 AM PST THU DEC 21 2006

WAZ516-517-220600-
/O.CON.KSEW.SU.W.0003.000000T0000Z-061222T0600Z/
NORTH COAST-CENTRAL COAST-
946 AM PST THU DEC 21 2006

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING. 

WESTERLY SWELL AROUND 25 FEET WILL CONTINUE TO BATTER THE BEACHES 
THROUGH THE EVENING HOURS TONIGHT. IT IS DANGEROUS TO FISH OR
OBSERVE WAVES FROM ROCKS DURING HIGH SURF CONDITIONS. WAVES CAN
SUDDENLY SWEEP ACROSS LOW LYING AREAS AND CATCH PEOPLE OFF GUARD.
LOGS AND OTHER DEBRIS THROWN ABOUT BY THE WAVES CAN ALSO CAUSE
SERIOUS INJURY.

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNING AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf warning went out at Dec 20, 9:00 PM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Dec 20, 9:00 PM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PST WED DEC 20 2006

.SYNOPSIS...A MODERATELY STRONG COLD FRONT WILL MOVE ACROSS WESTERN
WASHINGTON OVERNIGHT...GENERATING RAIN AND A BIT OF WIND. EXPECT
SHOWERY WEATHER THURSDAY AND THURSDAY NIGHT BEHIND THE COLD FRONT.
AFTER A QUIET FRIDAY...ANOTHER MODERATELY STRONG COLD FRONT WILL
MOVE THROUGH THE REGION SATURDAY WITH MORE RAIN AND WIND. A THIRD
FRONT IS EXPECTED TO IMPACT THE REGION OVERNIGHT CHRISTMAS EVE.

&&

.SHORT TERM...WV IMAGERY CLEARLY SHOWS THE COLD FRONT NOT FAR OFF
THE COAST WITH A NICELY DEVELOPED BEND BACK OCCLUSION LIFTING
NORTHEASTWARD. WINDS ARE INCREASING ON THE COAST WITH A PEAK WIND OF
69KT AT DESTRUCTION ISLAND THIS LAST HOUR. THE HIGH WIND WARNING
LOOKS GOOD THERE AS SPEEDS SHOULD PICK UP FURTHER OVER COASTAL LAND
AREAS THE NEXT HOUR OR TWO. EASTERLY GRADIENTS HAVE SHOT UP
CONSIDERABLY ACROSS THE CASCADES WITH A GUST TO 43 MPH REPORTED AT
NORTH BEND EARLIER. THIS IS LIKELY GAP FLOW AS 850MB FLOW IS
SLY...BUT STILL STRONG ENOUGH TO WARRANT AN ADVISORY FOR THE EAST
PUGET SOUND LOWLAND ZONE...MAINLY TO COVER THE AREA EAST OF BELLEVUE
AND THE FOOTHILLS.  THE ADVISORY ALSO REMAINS IN EFFECT FROM AROUND
WHIDBEY ISLAND NWD. WINDS THERE SHOULD BE STRONGEST WITH THE FRONT
AND JUST BEHIND AS THE BENT BACK LOW SCRAPS BY TO THE NORTH. TOOK
THE LIBERTY OF ADJUSTING WINDS ACROSS THE NORTH UPWARD A TAD AS THE
BENT BACK FEATURE WILL PASS VERY CLOSE TO WA...INTO VANCOUVER
ISLAND.

RAIN IS JUST NOW SPREADING INTO THE INTERIOR AND WILL REACH THE
CASCADES SHORTLY. EAST FLOW THROUGH THE PASSES WITH WAA ALOFT
SUPPORTS A MIX OF RAIN/FREEZING RAIN/SNOW.  HAVE FRESHENED UP THE
WINTER WX ADVISORY AND INDICATED A FEW INCHES OF POST FRONTAL SNOW
THURSDAY MORNING. MERCER

.LONG TERM...AFTER THINGS SETTLE DOWN SATURDAY NIGHT AND EARLY
SUNDAY...ANOTHER FAIRLY STRONG FRONT WILL MOVE INTO THE AREA LATE
CHRISTMAS EVE FOR MORE RAIN AND WIND. THIS FRONT IS ASSOCIATED WITH
A VERY DEEP (IN THE MODEL WORLD) 950 MB LOW HEADING JUST NORTH OF
THE QUEEN CHARLOTTES. AT THIS POINT...WITH THE LOW CENTER THAT FAR
AWAY WILL JUST HAVE THE NORMAL FRONTAL PASSAGE AND WONT POSE MUCH
PROBLEMS...BUT AGAIN THERE IS AN AWFUL LOT OF ENERGY IN THE PACIFIC
JET RIGHT NOW AND AS SUCH...EVERY SYSTEM NEEDS TO BE WATCHED.

BEYOND THAT...JUST MULTIPLE SYSTEMS...AT THIS POINT
WEAKER...AFFECTING THE AREA AND AT THIS RANGE TIMING UP IN THE AIR
SO WENT WITH CLIMO POPS AND TEMPS.  CERNIGLIA

&&

.AVIATION...STRONG OFFSHORE PRES GRADIENTS ARE KEEPING THE BOUNDARY
LAYER RELATIVELY DRY AND CIGS AROUND 040. WITH INCREASING SLY FLOW
ALOFT EXPECT THE MAIN ISSUE THIS EVENING PRIOR TO FROPA TO BE LLWS
AS WINDS AT 020 RISE TO 19040-50KT. ONCE THE FRONT MOVES THRU 08-09Z
TIME FRAME FOR INTERIOR TERMINALS INCLUDING KSEA...EXPECT THE
BOUNDARY LAYER TO MOISTEN IN -SHRA AND CIGS FALL TO 020-030 AS SLY
FLOW ALOFT MIXES DOWN. WINDS WILL GRADUALLY DECREASE AND CIGS
IMPROVE TO BKN040-050 AROUND 18Z AS POST FRONTAL ONSHORE FLOW
RELAXES.

WIND AT KSEA 10012KT WITH LLWS AS WIND AT 020 IS 19040KT. WIND
BECOMING 19020G30KT WITH FROPA ABOUT 09Z WITH WND GRDLY DCRG AFT 16Z.
ALBRECHT

&&

.MARINE...DEEP AND MATURE LOW MOVING N OF THE QUEEN CHARLOTTES WITH
ITS STRONG FRONT NOW MOVING THROUGH THE OUTER REACHES OF THE COASTAL
WATERS. SATELLITE IMAGERY SHOWS OLD BENT BACK OCCLUSION ASSOCIATED
WITH THIS SYSTEM APPROACHING THE COASTAL WATERS FROM THE WEST AND IT
APPEARS THAT IT WILL LIFT NWD UPON HITTING THE COASTLINE. WILL
MAINTAIN STORM WARNINGS FOR THE COAST AND WEST ENTRANCE THE THE
STRAIT AND GALE WARNING FOR OTHER WATERS FOR THE COMBINATION OF THE
FRONT AND THE REMNANT BENT BACK FEATURE. WINDS SHOULD RAPIDLY RELAX
DURING THE DAY THU AS POST FRONTAL ONSHORE GRADIENTS DECREASE.

THE NEXT POTENTIAL PROBLEM IS A POTENTIALLY DEEP LOW AND
ASSOCIATED FRONTAL SYSTEM SLATED TO MOVE THROUGH THE WATERS SAT.
MOST MODELS INDICATE GALES WITH THIS FEATURE...BUT RUN TO RUN
CONSISTENCY IS NOT HIGH AT ALL AND CONFIDENCE ON A SOLUTION IS LOW.
LATEST 00Z NAM SHOWS A 990 MB LOW MOVING INTO CENTRAL VANCOUVER
ISLAND WITH A BENT BACK OCCLUSION MOVING ACROSS THE AREA. THE
INCOMING 00Z GFS IS MUCH WEAKER NOW AS IS THE 12Z ECMWF. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.WINTER WEATHER ADVISORY CASCADES TIL 4 AM PST THU.
.HIGH WIND WARNING COAST UNTIL MIDNIGHT.
.WIND ADVISORY NW INTERIOR...THE STRAIT OF JUAN DE FUCA AND EAST
PUGET SOUND LOWLANDS TONIGHT.
.HIGH SURF ADVISORY COAST UNTIL 10 PM PST THURSDAY.
.STORM WARNING COAST AND EAST ENTRANCE TO THE STRAIT.
.GALE WARNING REMAINING WATERS.
.SMALL CRAFT ADVISORY GRAYS HARBOR FOR SEVERE BAR CONDITIONS.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 9:41 AM PSTSnow AdvisorySEW11 hr

Nearby

High Surf Warnings in Washington, 2006Every high surf warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.